Hail, Appling
- When
- June 4, 12:10 PM EST
- Where
- Appling County, Graham
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.830, -82.500
Nickel size hail was reported in Graham and the Spring Hill Branch Community.
An outflow boundary from a MCS over GA and SC moved south and interacted with the sea breezes over an unstable airmass to produce scattered severe storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
An outflow boundary from a MCS over GA and SC moved south and interacted with the sea breezes over an unstable airmass to produce scattered severe storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 4, 9:08 AM EST, 3 hours 2 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1008 AM EDT MON JUN 4 2012
...SLIGHT RISK OF SEVERE STORMS SOUTHEAST GEORGIA THIS AFTERNOON
AND AREA-WIDE ON TUESDAY...
.UPDATE...
MOSTLY SUNNY SKIES BELIE WHAT'S IN STORE FOR LATER TODAY.
SATELLITE IMAGERY SHOWS A VIGOROUS MCS DIVING SEWD THROUGH THE
UPPER TROUGH...AND CROSSING OVER CENTRAL AL/GA THIS MORNING.
LOCALLY...WEST WINDS ARE BEGINNING TO INCREASE AND HAVE BECOME
BREEZY WITH GUSTS UP TO 20 MPH NEAR THE COAST. KJAX 12Z SOUNDING
SHOWS TEMPERATURES 3-5 DEG WARMER IN LOWER LEVELS (1000-700 MB)
AND 1-3 DEG COOLER IN MID LEVELS (700-500 MB). TEMPS RISING INTO
UPR 80S AND LOW 90S WILL BE ENOUGH TO TRIGGER CONVECTION. LATEST
MESOSCALE DISCUSSION FROM SPC INDICATES A SVR STORM WATCH IS
LIKELY FOR SE GA AND FL NORTH OF I-10. SEVERE WEATHER BRIEFING IS
ON OUR WEB SITE THIS MORNING. STRONG AND DAMAGING WINDS AND HAIL
ARE POSSIBLE THROUGH LATE EVENING.
&&
.AVIATION...
VFR CONTINUES INTO MID AFTERNOON ALTHO CONDS MAY DETERIORATE
SOONER AT SSI WHERE VCTS IS IN FORECAST AFTER 17Z. HAVE TS ENDING
AT TERMINALS BTWN 01Z AND 03Z.
&&
.MARINE...
WEST WINDS ARE AROUND 15 KT AT THE BUOYS WITH OCCASIONAL GUSTS
NEAR 20KT AT 41008. SEAS ARE RUNNING 2-3 FT. SCEC HEADLINE IS IN
PLACE FOR REST OF TODAY OVER OUTER WATERS AND WILL KEEP WINDS AT
15 KT NEARSHORE. PRESSURE GRADIENT TIGHTENS TONIGHT WITH
INCREASING WINDS PROMPTING A SMALL CRAFT ADV BEYOND 20NM.
RIP CURRENTS: LOW RISK DUE TO WINDS BLOWING OFFSHORE.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 91 70 90 68 / 70 40 70 70
SSI 91 73 87 73 / 60 50 70 60
JAX 94 72 91 71 / 40 40 60 70
SGJ 93 74 90 73 / 10 20 50 50
GNV 94 73 92 72 / 10 10 50 40
OCF 94 73 92 72 / 0 10 40 30
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 6 AM EDT TUESDAY
FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM
OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM
OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM
OFFSHORE.
&&
MKT/AWHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 359 AM EDT MON JUN 4 2012 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-051000- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM- FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM- ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE- FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE- ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON- SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS- GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON- APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN- COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN- 359 AM EDT MON JUN 4 2012 THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. ...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHEAST GEORGIA TODAY AND AREA-WIDE ON TUESDAY... ...LOCALLY HEAVY RAINFALL EXPECTED THROUGH MOST OF THE WEEK... .DAY ONE...TODAY AND TONIGHT... STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE EXPECTED TO PUSH ACROSS SOUTHEAST GEORGIA THIS AFTERNOON AND EVENING THEN MOVE INTO THE ATLANTIC COASTAL WATERS. THE MAIN THREAT WILL BE DAMAGING WINDS WITH A SECONDARY THREAT OF LARGE HAIL. SOME OF THE STORMS WILL PUSH INTO NORTHEAST FLORIDA THIS EVENING BUT WILL GENERALLY REMAIN NORTH OF THE INTERSTATE 10 CORRIDOR BEFORE MOVING OFFSHORE BY MIDNIGHT. BREEZY WEST TO SOUTHWEST WINDS OF 15 TO 20 MPH WITH GUSTS OF 25 TO 30 MPH WILL BE POSSIBLE THIS AFTERNOON. THESE WINDS WILL ALSO DRIVE HIGH TEMPERATURES INTO THE MIDDLE 90S WITH HEAT INDICES TOPPING OUT NEAR 100 DEGREES. SMALL CRAFT ADVISORIES WILL DEVELOP OVER THE COASTAL WATERS LATE TODAY AND CONTINUE TONIGHT WITH SOUTHWEST TO WEST WINDS AROUND 20 KNOTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED AREA-WIDE ON TUESDAY WITH DAMAGING WINDS AND LARGE HAIL. NUMEROUS SHOWERS AND EMBEDDED STRONG THUNDERSTORMS WILL CONTINUE ON WEDNESDAY AND THURSDAY. LOCALLY HEAVY RAINFALL AND FLOODING WILL BE POSSIBLE AS STORMS CONTINUE TO TRAIN OVER THE SAME LOCATIONS. RAINFALL TOTALS THROUGH FRIDAY ARE EXPECTED TO BE 1 TO 3 INCHES OVER A WIDESPREAD AREA WITH ISOLATED 4 INCH AMOUNTS POSSIBLE. THUNDERSTORM ACTIVITY IS EXPECTED TO DECREASE ON FRIDAY WITH DRIER CONDITIONS EXPECTED FOR NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR LOCATIONS ACROSS SOUTHEAST GEORGIA THIS AFTERNOON AND EVENING. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. JCH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1247 PM EDT MON JUN 4 2012
GAZ133-135-136-041730-
APPLING-JEFF DAVIS-WAYNE-
1247 PM EDT MON JUN 4 2012
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
WAYNE...NORTHEASTERN JEFF DAVIS AND NORTHERN APPLING COUNTIES FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 130 PM
EDT...
AT 1247 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHWEST OF HAZLEHURST...MOVING
EAST AT 40 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND HAZLEHURST...GRAHAM...PINE GROVE...PLANT HATCH AND BAXLEY
THROUGH 130 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3197 8239 3191 8222 3191 8213 3189 8212
3190 8211 3185 8208 3182 8201 3179 8199
3180 8196 3176 8194 3176 8191 3170 8191
3180 8269 3193 8267 3193 8263 3197 8254
TIME...MOT...LOC 1647Z 275DEG 36KT 3188 8257
PETERSONThe national radar mosaic for the moment the first event began.
8 thunderstorm wind, 2 hail. Local standard time, as filed.
Nickel size hail was reported in Graham and the Spring Hill Branch Community.
Numerous trees were blown down. The time of damage was based on radar.
Golf ball size hail was observed in Mershon.
Numerous trees and power lines were blown down in Mershon.
Trees were blown down along Old Waynesville Road.
Numerous trees and power lines were blown down in the Bristol area.
Numerous trees and power lines were blown down in Patterson.
Trees were blown down along Tupelo Circle near Highway 17.
A tree was blown down on Village Drive.
Trees were blown down at Peachtree Street and Beach Drive.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391112, 391114, 391113, 391115, 391116, 391117, 391118, 391119, 391120, 391121.